Besides suppressing ovulation, birth control pills have been found to reduce sexual desire in women. For a long time, scientists have been trying to find a link between mood swings and low libido with pill contraceptives and they have finally managed to do so. Many women who take birth control pills have been complaining about long-term sexual difficulties even after discontinuing the contraceptives.

Although known as male hormone, testosterone is also present in females at lower levels and plays an important role in sexual health. High levels of a protein that binds testosterone was found in women who used birth control pills. This hormone renders testosterone making it unavailable to the body.
Also, oestrogens in the pill has been accused for over-production of the protein called sex hormone binding globulin that may lead to low levels of "unbound" testosterone. It seems that there are two ways birth control pills decrease the levels of the “male” hormone in women and suppress their sexual desire.

However, although family planning experts admit birth control pills may cause side effects, they deny a true association between the pill and loss of sexual desire because there may be many other contributing factors.

Everybody agrees though, that physicians who prescribe and recommend birth control pills should point out to the potential side effects.